Tennessee, 2011High Wind in Tennessee, February 1 to 2, 2011
February 1 to 2, 2011 · NWS MRX · 14 events in 10 counties and zones
A deep area of low pressure produced a strong gradient across east East Tennessee resulting in high non-thunderstorm winds over the area. Damaging winds occurred across the higher elevations with gusts as high as 93 mph reported.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep area of low pressure produced a strong gradient across east East Tennessee resulting in high non-thunderstorm winds over the area. Damaging winds occurred across the higher elevations with gusts as high as 93 mph reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 1, 3:00 PM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 1, 3:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST TUE FEB 1 2011
.SHORT TERM (TONIGHT AND WEDNESDAY)...STRONG LOW PRESSURE SYSTEM
POISED TO MOVE THROUGH THE SOUTHERN APPALACHIAN REGION TONIGHT.
AHEAD OF THE ASSOCIATE COLD FRONT...A LARGE AREA OF RAIN
SHOWERS...POSSIBLY WITH SOME EMBEDDED THUNDER...WILL PUSH ACROSS THE
MRX CWA FOR CATEGORICAL POPS. TEMPERATURES WILL REMAIN WARM ENOUGH
FOR AN ALL RAIN EVENT. OF GREATER CONCERN WILL BE STRONG WINDS
ACCOMPANYING THE FRONT. WINDS WILL INCREASE OVERNIGHT...ESPECIALLY
OVER HIGHER TERRAIN. WIND GUSTS AT HIGHER POINTS IN THE TN VALLEY
COULD SEE 40 MPH. THE MOUNTAINS AND ADJACENT FOOTHILLS SHOULD SEE
SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 TO 60 MPH. A WIND
ADVISORY AND A HIGH WIND WARNING WILL REMAIN IN EFFECT OVERNIGHT.
CONDITIONS IMPROVE ON WEDNESDAY...WINDS WILL SLOWLY DIMINISH BUT
REMAIN GUSTY THROUGH THE DAY. DRIER...COOLER AIR MOVES IN FOR
WEDNESDAY AND TEMPERATURES WILL STRUGGLE TO CLIMB MORE THAN A FEW
DEGREES DURING THE DAY.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS IN FAIR
AGREEMENT AND CONTINUITY FOR THIS PACKAGE...WITH TWO MAIN SYSTEMS
EXPECTED. A SRN STREAM SYSTEM WILL SPREAD PRECIPITATION (MOSTLY RAIN
INITIALLY) NORTHWARD ON FRIDAY INTO FRIDAY NIGHT...WITH VERY FEW
DIFFERENCES AMONGST THE NAM/GFS/ECMWF MODELS. POPS WERE INCREASED
FOR THIS SYSTEM TO BE IN LINE WITH NEIGHBORS TO OUR WEST...SOUTH AND
EAST. KEPT POPS AROUND SLIGHT CHANCE FOR SW VA FOR NOW.
MOISTURE DIMINISHES AS COLD AIR ADVECTS IN ON SATURDAY...AND OUR
PREVIOUS GRIDS LOOKED GOOD WITH SLIGHT CHANCE POPS WEST AND CHANCE
POPS EAST. I CHOSE TO STAY A BIT BELOW GFSX MOS FOR MAX TEMPS
SATURDAY. DON'T EXPECT MUCH SIGNIFICANT SNOWFALL WITH THIS SYSTEM.
OTHER SYSTEM WILL BE THE UPPER TROUGH AND COLD FRONT EARLY NEXT WEEK
WHICH MODELS CONTINUE TO SLOW DOWN. THIS SYSTEM HAS THE POTENTIAL TO
BE MORE SIGNIFICANT AND TAP INTO GULF MOISTURE...WITH BETTER LIFT
AND STRONGER COLD AIR ADVECTION. TIMING FOR THIS SYSTEM LOOKS TO BE
MOSTLY MONDAY NIGHT INTO TUESDAY. TRENDED CLOSER TO NWS NEIGHBORS
TEMP GRIDS AND NOT AS COLD AS THE GFSX MOS...AS ECMWF WOULD BRING
COLDER AIR IN NOT QUITE AS SOON AS DAY 7.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 35 39 25 43 31 / 100 10 10 10 10
KNOXVILLE AIRPORT, TN 37 41 23 42 27 / 100 10 10 10 10
OAK RIDGE, TN 37 40 23 41 27 / 100 10 10 10 10
TRI CITIES AIRPORT, TN 40 42 21 40 24 / 100 20 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 1 PM EST /NOON CST/ WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SULLIVAN...UNION...WEST POLK.
VA...HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: RUSSELL...WISE.
WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
LEE...SCOTT...WASHINGTON.
&&
MJB/TGHazardous weather outlook, Feb 1, 5:47 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EST TUE FEB 1 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
547 AM EST TUE FEB 1 2011 /447 AM CST TUE FEB 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM IS FORECAST TO TRACK FROM TEXAS TO THE
OHIO VALLEY TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...VERY STRONG
SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON. WIND GUSTS AROUND 50 MPH CAN BE EXPECTED IN THE
MOUNTAINS AND FOOTHILLS OF EAST TENNESSEE AND HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA...WITH SOME ISOLATED LOCATIONS SEEING GUSTS IN
EXCESS OF 70 MPH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WINDS WILL PERSIST IN THE HIGHER ELEVATIONS WEDNESDAY
MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
High Wind, Southeast Greene
- When
- February 1, 6:15 PM EST to 11:15 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A 78 mph (68 knot) wind gust was measured at the NOAA wind tower in Camp Creek.
High Wind, Sevier/Smoky Mountains
- When
- February 1, 8:45 PM EST to 11:45 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 93 mph (81 knot) wind gust was measured at the Cove Mountain fire tower near Gatlinburg.
High Wind, Sevier/Smoky Mountains
- When
- February 1, 9:30 PM EST to February 2, 12:45 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 76 mph (66 knot) wind gust was measured at the English Mountain ETOS near Sevierville.
High Wind, Cocke/Smoky Mountains
- When
- February 1, 10:00 PM EST to February 2, 1:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
A highway department reported several trees downed by non-thunderstorm in Hartford...Rio...Long Branch and along the foothills.
High Wind, Cocke/Smoky Mountains
- When
- February 1, 10:00 PM EST to February 2, 1:00 AM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Department of Highways
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
A highway department reported a large barn was downed by non-thunderstorm winds at Cosby along with damage to several commercial rental cabins.
High Wind, Blount/Smoky Mountains
- When
- February 1, 10:00 PM EST to February 2, 1:00 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park service personnel reported a few trees downed by non-thunderstorm winds in Cades Cove and Loop Road near Townsend.
High Wind, Sevier/Smoky Mountains
- When
- February 1, 10:00 PM EST to February 2, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park service personnel reported a few trees downed by non-thunderstorm winds on Highway 441 near Gatlinburg.
High Wind, Washington
- When
- February 1, 10:00 PM EST to February 2, 1:00 AM EST
- Where
- Washington forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Highway department personnel reported several trees downed by non-thunderstorm winds along the Nolichucky River in the foothills of the mountains.
High Wind, Southeast Carter
- When
- February 2, 12:00 AM EST to 4:00 AM EST
- Where
- Southeast Carter forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Highway department personnel reported several trees downed by non-thunderstorm winds around the Roan Mountain area.
High Wind, Northwest Monroe
- When
- February 2, 12:00 AM EST to 4:00 AM EST
- Where
- Northwest Monroe forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Highway department personnel reported several trees downed by non-thunderstorm winds along the foothills....including Tellico Plains and Coker Creek.
High Wind, Southeast Greene
- When
- February 2, 12:00 AM EST to 4:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Highway department personnel reported around 40 trees downed by non-thunderstorm winds in the foothills area of Greene County.
High Wind, Johnson
- When
- February 2, 12:00 AM EST to 4:00 AM EST
- Where
- Johnson forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Highway department personnel reported several big trees downed by non-thunderstorm winds in Shady Valley.
High Wind, Southeast Monroe
- When
- February 2, 12:00 AM EST to 4:00 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Highway department personnel reported several trees downed by non-thunderstorm winds along the foothills....including Tellico Plains and Coker Creek.
High Wind, Northwest Greene
- When
- February 2, 12:00 AM EST to 4:00 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Highway department personnel reported around 40 trees downed by non-thunderstorm winds in the foothills area of Greene County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283752, 283753, 283754, 283756, 283758, 283761, 283763, 283764, 283765, 283767, 283769, 283772, 284988, 284993.